• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Stopping Olanzapine . . . Help!

11plumber

11plumber

New member
Joined
Jan 27, 2019
Messages
4
Location
Scotland
Hi there and thank you in advance for listening. Back at the start of 2000 I was diagnosed with having a Pycological Lapse (Whatever that is). This was possibly due to (and I say possibly as the psychiatrist/doctor I was being assessed and tested by had no idea of the cause)smoking too much dope and hallucinogenic drugs. Anyway, I was sent on my not so merry way, with a years subscription of respiridone. After a year lapsed, I was feeling back to normal and fairly confident about the future. Although, I was no longer looking to be on the medication. After discussions with my doctor, she took the liberty of prescribing me with a fab new drug called Olanzapine. I was also asked if I would like to take part in a small study for a few visits. I was also told that unfortunately I would have to take this medication for life? This was worrying at the time for myself and family, I am feeling really stupid right now saying this, but I was none the wiser due to my age and naivety. My family also are not pychaitrisys or doctors and so decided to go with the flow. I was prescribed 5mg once a day. This continued for 10 years roughly, with the usual yearly visit to the docs surgery for weight and glucose checks! Duo ring this time although, I had asked the psychiatrist about stopping. She told me just to stop cold turkey. Unknowing to me the side effects, I went straight back on them. So then I hit 30, my GP and I discussed reduction and hopefully total elimination of the prescription. Cold turkey was not advisable due to the effects and withdrawals! (Also, I have a full time job and have done since being prescribed in the first place, and have no time for serious withdrawal symptoms) So reduction was put in place, it was easier but the withdrawal was still there and bacame fairly irritating. Now 7 years later (17 years of medication) I am becoming increasingly concerned with the lack of management from the doctor and clinic, the amount of horror stories spread across the net about the drug.

Recently I have spoken with a family friend of which is a pychatric nurse at the clinic. They have advised that I should not be on these, I should only have been on a two year drug psychosis plan in the first place?? And that I have been just left to pop pills for the remaining years with no follow up?? For the record I have not been diagnosed with any form of mental illness or state! It was a pycological Lapse which was drug induced. What should I do??

I have been pooping these pills for 17 years roughly, unaware of the unfolding news about them recently!

Any comments or advice appreciated!

Cheers
 
S

schizolanza

Well-known member
Joined
Sep 22, 2008
Messages
2,651
what unfolding news?
 
11plumber

11plumber

New member
Joined
Jan 27, 2019
Messages
4
Location
Scotland
what unfolding news?
Hi there

I have been researching a lot recently due my circumstance, all I’m gaining from this is knowledge that Lilly, the zyprexa manufacturer, has been taking to court by hundreds of people in the US over allegedly not being honest about the seriousness of the drug. Problems with causing diabetes and obesity, especially in long term use. On my prescription there are no long term side effects literature. This to me is worrying. The reason I say ‘unfolding’ is due to the time frame of these allegations, time frame going back the past four to five years. Also, it is fairly odd that someone whom has had a wee problem with some dope and trips, has to be put on a tablet for life. This also in turn seems fairly odd after these years to say this, but I have struggled myself with trying withdraw from the drug, and have had zero management from my GP or the clinic where I was an out patient
 
S

schizolanza

Well-known member
Joined
Sep 22, 2008
Messages
2,651
I would try a very slow withdrawal. get a pill cutter. theres no rush. good luck.
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
1,297
Location
Sheffiield
I was on 20mg of Olanzapine for around two years for psychosis and hearing voices, I then did a tapered switch to 30mg of Aripiprazole without any withdrawal symptoms and I'm now doing another tapered switch to Risperidone going up to 6mg.

On the Olanzapine I only had a few side effects, the main one was having a huge appetite and putting on weight, I went from 10st up to 16st in those two years (down to just under 15st now I'm off the drug) and for the second year of taking it I had no interest in sex.

The Aripiprazole was much better, the only side effects were occasional restlessness and slightly increased anxiety but I was already on 50mg of Sertraline for anxiety anyway.

I'm hoping the Risperidone is stronger than the previous two and quiets the voice I hear even more then they did but the side effects sound a lot worse on this drug. Muscle and joint pain, increased appetite and tiredness are what my doctor told me to expect.

As for your case it sounds like you won't touch recreational drugs again so you deserve a chance to live free of medication, you could get a pill cutter and taper down over a few weeks to just a quarter of 5mg or try taking one just every other day then over time increase the amount of days in between taking a 5mg tablet or if that fails I'd ask to switch to another drug like 5mg of Aripiprazole for a while then see if that has the same withdrawal symptoms to Olanzapine.

Good luck and take care!
 
S

schizolanza

Well-known member
Joined
Sep 22, 2008
Messages
2,651
Try to involve your GP though. I think tapering down in just a few weeks could dangerous. I would try 6 months to a year and involve any services you can.
 
11plumber

11plumber

New member
Joined
Jan 27, 2019
Messages
4
Location
Scotland
Thanks for your replies guys, it’s the nearest I have gotten to normal for a long time! People hear your predicament or issue and seem to avoid avoid avoid. It isn’t right

I have tried it before myself, cutting down, after the pychatrist told me to go cold turkey a few years ago. The side effects were horrendous. Wasn’t pleasant. This scared me and made me just get on with it as usual. This wasn’t by all means the best advice by far! (At least she could right a report though!?) how bizarre

I cut down for over a month, a while after that, 5mg to 2.5mg, then switched days. It wasn’t long enough. The problem I have is that I like being in control too much. Any altered shift and I’m not a happy camper

I feel you are right. I’m going to go for 6 months to a year. Making a GP app tomorrow

👍
 
Thread starter Similar threads Forum Replies Date
H Psychiatric Drugs/Medications 4
pinscher chi Psychiatric Drugs/Medications 2
Top